Gary Moller: [DipPhEd PGDipRehab PGDipSportMed(Otago)FCE Certified, Kordel's and Nutra-Life Certified Natural Health Consultant]. ICL Laboratories registered Hair Tissue Mineral Analysis and Medical Nutrition Consultant.

More than a thousand free articles with advice and commentary about health, fitness and medical matters.

Gary's new website

Monday, May 11, 2009

Is your asthma corticosteriod medication destroying your joints?


Corticosteroids and avascular necrosis
Web site: May 2009
Prescriber Update 2009;30(2):14


CARM has received a number of reports of avascular necrosis (AVN) in association with corticosteroid use. The reports describe the involvement of major joints such as hips, knees and ankles, often with bilateral involvement.

International reports have also included other joints, including the shoulder and wrists. AVN usually causes significant chronic pain and reduced mobility, with some patients requiring joint replacements.

The pathogenesis of AVN is not yet fully understood, but may involve steroid induced osteoblast apoptosis.

The CARM reports involve patients who were prescribed corticosteroids for asthma, immunosuppression in transplant recipients, polymyalgia rheumatica, rheumatoid arthritis, eczema, and cerebral oedema. International reports of AVN have included an association with the use of pulse steroid therapy in multiple sclerosis.

AVN usually occurs with high doses of corticosteroids over a period of a few weeks to several years. Other known risk factors for AVN\ include: alcoholism, infections, hyperbaric events, storage disorders, marrow infiltrating diseases, coagulation defects, sickle cell anaemia and some autoimmune diseases.

As some patients who develop AVN remain asymptomatic, the severity of symptoms cannot be taken as a guide to the severity or stage of AVN.

As the clinical outcome is dependent on the stage at which diagnosis of AVN is made, prescribers should be alert to symptoms of joint pain in patients using corticosteroids and are advised to investigate these symptoms early. In the presence of a confirmed diagnosis of AVN, stopping or interrupting corticosteroid treatment should be considered. Prescribers should also consider investigating for further conditions associated with AVN such as, myeloproliferative diseases, coagulation disorders, and autoimmune conditions.

Reference

1. Assouline-Dayan Y. Chang C. Greenspan A. Schoenfeld Y. Gershwin ME. (2002), Pathogenesis and natural history of osteonecrosis. Seminars in Arthritis and Rheumatism, 32(2): 94 – 124.
_____________________________________
Gary comments:
Avascular joint necrosis is nasty stuff and it is happening in sufficient numbers to prompt Medsafe to issue a warning to medical practitioners.

Having had a child on asthma medication, which included longterm use of low dose corticosteroids, this report hits close to home. I have known for about 20 years that longterm use of these asthma medications causes a number of unwanted side effects, including adrenal burnout and soft bones and joints. It was therefore my mission, as her father, to have her safely off these drugs as early as possible in her life and this was achieved through modifying her breathing.

I am aware of men and women on asthma medication requiring joint replacement surgery before age 50. When one looks at the proliferation of knee and hip replacement surgery in New Zewaland and the parallel increase in the use of corticosteroids for the control of asthma, one must wonder about the possibility of there being a link. I think there is. There sure is a link between the use of powerful corticosteroids, like Predinisone, and the early onset of osteoporosis and joint degeneration as reported here.

Don't worry too much about the medical jargon used in the Medsafe report above: What this Medafe report to medical practitioners is saying: There is an association between corticosteroid use and joint disintegration.

Now that Medsafe has warned your doctor of yet another health risk associated with corticosteroid drug use, will you ever be told and offered safer alternatives?

The Medsafe advice to consider stopping administration of these drugs if joint degeneration is noted is not in the patient's best interests. By the time any joint pain is reported, the damage is well and truly on its way and probably irreversible by then!

Your email address:


Powered by FeedBlitz


Do you have a question?
Email Gary: gary at myotec.co.nz (Replace the "at" with @ and remove spaces). Please include any relevant background information to your question.
Post a Comment